Will a drug error harm the next child you treat? Study: It happens to 1 in 3

ED medication mistakes are surprisingly common

Medications given that weren't ordered. Medications ordered, but not given. Drugs given for the wrong condition and incorrect dosages. These were the most common mistakes made when 177 critically ill children were treated in California rural EDs, according to a study that identified 84 medication errors. Researchers found that 69 (39%) had at least one medication error, and 11 could have been harmed.1

Because 41% of children are treated in rural EDs, this is a big concern for ED nurses, says Madan Dharmar, MD, one of the study's authors and an assistant researcher in the University of California — Davis Department of Pediatrics.

Nurses in rural and community EDs treat fewer acutely ill children and typically have less training and expertise in pediatric care than nurses in larger EDs or children's hospitals, he says. "The doctors and nurses that work in these EDs are excellent health care providers — as good, if not better, than many of the doctors and nurses at the Children's Hospital where I work," says Dharmar. "It's just that they do not have the resources available to them that I do: pediatric pharmacists, pediatric nurses, and expensive medication dispensing machines."

Community EDs see 20 million children annually, one of every four ED patients is a child, and 96 out of 100 infants make at least one visit to an ED in their first year of life.2

"The numbers are only going to increase. Children's hospitals are overwhelmed, so more people are seeking services in the community," says Jeanne Venella, RN, MS, CEN, a senior nurse consultant at Orlando, FL-based Blue Jay Consulting who specializes in ED care. Venella is a former emergency nurse at Children's Hospital of Philadelphia.

Medication errors in children are "always a concern, regardless of the size of your ED," says Pamela Walker, PharmD, BCPS, clinical coordinator for ED pharmacy services at University of Michigan Hospital in Ann Arbor. "Medication errors, many times, are really system-related issues in disguise. They happen to the best of us," she says.

To prevent pediatric medication errors in your ED, do the following:

Stop blaming individuals.

Unfortunately, errors and near-misses made by ED nurses often go unreported due to fear of reprisals, says Walker. "This could set up the next person that administers that medication and above all the patient, if we don't do something about it," she says. "We need to stop blaming the persons associated with a medication error and focus on what failed. Is it a computer issue? Is it a storage issue?"

The fix may be as simple as rearranging your ED's automated medication dispenser if there are two similar-looking oral solution bottles stored too close to one another, says Walker.

Poll nurses anonymously to learn which errors they're most worried about, and invite ED nurses to share their own near-misses to give a "face" to the problem, Walker advises. "Strive for active group participation with a light tone, by incorporating a Jeopardy theme or something similar," she says. "You'll get great feedback. Nurses will bring up other potential medication errors that no one had thought of."

Add specific instructions for high-risk and high-alert drugs to your ED's protocols.

For neuromuscular blocking agents, concentrated electrolytes, insulin, cytotoxic medications, and heparin, specify dosages, adverse events, contraindications and monitoring parameters, says Walker. For example, ED nurses give a bolus of insulin prior to infusion for adult diabetic ketoacidosis (DKA) patients, but this is not done for children because blood glucose drops much too quickly. "If the nurse isn't familiar with pediatric DKA, they could easily give the bolus. Then you have a risk for hypoglycemia and possibly cerebral edema," she says.

Limit sizes and concentrations of medications to avoid confusion.

For instance, drug errors have occurred in children due to nurses giving the incorrect dosage of fosphenytoin, which comes in different vial sizes.3 Walker recommends having only one size in your ED of oral antibiotics offered in different dosing strengths, such as amoxicillin clavulanate, which is available in three concentrations.

Ask pharmacists to answer questions by pager, phone, or e-mail.

"There is no such thing as a stupid question or a question that should embarrass," Walker says. "Everyone is there to help each other out."

Recently, an ED nurse asked Walker about potential reactions a child might have from fomepizole, including hypotension. When her patient did develop hypotension, the ED nurse recognized it as a probable drug reaction and quickly gave fluid boluses.

Use weight-based dosing charts.

Post a laminated chart with standard dosage ranges of the top 25 drugs used for pediatric patients in your ED, Venella recommends. "That way, if someone orders 2,500 mg of amoxicillin instead of 250 mg, it will seem odd to you," she says.

Use the charts as a quick reference for medications with a high potential for injury, or high-acuity, low-volume events such as pediatric codes, says Venella. "It's always a nerve-wracking situation, and everybody is anxious," she says. "Voices are raised, and you are dealing with medications that you are not as comfortable with."

Use weight in kilograms, not pounds.

To prevent confusion, don't give a child's weight in pounds until the weight in kilograms is documented, advises Venella. "If a child weighs 11 kg and the mother inadvertently asks you how much the child weighs, and you tell her, 'About 23 lbs.,' it's very easy to go to the computer entry system and type in 23," she says.

At Boston Medical Center, ED nurses disabled the pound feature on their scales after a medication error occurred because a child's weight in pounds was entered as kilograms. "When we weigh the child, the only number available now is the kilogram weight. This reduces confusion between pounds and kilos on the chart," says Maureen Cooper, RN, BSN, an emergency nurse in the pediatric ED.

Never order medications based on the child's age, adds Venella, since three 5-year-olds, for example, may have very different dosages. Instead, use the child's actual weight. "If it's not possible to weigh a child, it's better to use the last documented weight instead of guessing," says Venella.

Trust your gut instincts.

"Don't ever trust the prescriber," says Venella. "If something seems out of range, you have to ask even the best. Anyone can make a mistake."

When an ED nurse thought a gentamicin order was too high a dose for a baby with fever of unknown origin, she asked Walker's opinion. "The nurse was right, and we worked together to get it decreased. It was a simple issue with an incorrect weight copied down," says Walker.

If the nurse had given the dose as ordered, renal toxicity and ototoxicity could have occurred, says Walker. "Many times, the dose given in the ED will continue when the patient is admitted to the hospital," she says. "If it hadn't gotten caught, there was a real possibility that the incorrect dose could have continued until the baby was weighed."

References

  1. Marcin JP, Dharmar M, Cho M. Medication errors among acutely ill and injured children treated in rural emergency departments. Ann Emerg Med 2007; 50:361-367.
  2. National Academy of Sciences, Institute of Medicine, Committee on the Future of Emergency Care in the United States Health System. Emergency Care for Children: Growing Pains. Washington, DC; 2007.
  3. Institute for Safe Medication Practices. ISMP Medication Safety Alert. April 10, 2008.

Sources

For more information on preventing pediatric medication errors in the ED, contact:

  • Maureen Cooper, RN, Pediatric Emergency Department, Boston Medical Center. Phone: (617) 414-4991. Fax: (617) 414-4999. E-mail: Maureen.Cooper@bmc.org.
  • Madan Dharmar, MD, Assistant Researcher, Department of Pediatrics, University of California — Davis, Sacramento. E-mail: mdharmar@ucdavis.edu.
  • Jeanne Venella, RN, Blue Jay Consulting, Orlando, FL. Phone: (757) 398-2609. E-mail: jeanne.venella@bluejayconsulting.com.
  • Pamela Walker, PharmD, BCPS, Clinical Coordinator, Emergency Department Pharmacy Services, University of Michigan Hospital, Ann Arbor. Phone: (734) 647-2359. E-mail: plada@med.umich.edu.